Opioid Drug Use and Myoclonus

Opioid use can lead to a variety of health problems. For example, if an individual experiences chronic twitching and muscle contractions in his legs or other body parts, he may have experienced a condition called myoclonus.

In some cases, myoclonus and opioid drugs can trigger one another.
 

What Is Myoclonus?

Shaky hand

Myoclonus is commonly defined as the twitching of a single muscle or a group of muscles. Myoclonus isalso a clear indicator that an individual’s nervous system isn’t working properly. Something is making his nerve cells misfire and send the wrong signal to muscles in the body.1Examples of myoclonic jerks include the following:
  • Hiccups – The jerking occurs in the diaphragm.
  • Stimulus-sensitive movement – These include a twitch or spasm caused by an external factor, such as a surprise, loud or unexpected noises, or a sudden change of light.
  • Hypnic jerk – This is experienced in the first phases of sleep as an involuntary body spasm.

 
Some cases of myoclonus may be a sign of a neurological or nervous system disorder. Conditions such as epilepsy, Alzheimer’s disease, Parkinson’s disease, brain tumors, multiple sclerosis, and spinal cord lesions are examples of these disorders.

The abnormal movements of myoclonus rarely need medical attention. However, a severe pathology of myoclonus might affect the normal performance of a person, including his or her ability to eat, walk, talk, or sleep. Treatments to reduce the symptoms consist of tranquilizer drugs, such as clonazepam, and medicines used for epilepsy.
 

The Myoclonus and Opioid Connection

 

Some researchers believe that abnormalities or deficiencies in neurotransmitter receptors may contribute to some forms of myoclonus.2
 
As a result, opioid induced myoclonus is not rare and includes many forms of muscle twitching, such as leg twitching.
Opioids in the form of morphine or heroin — when abused or used without the supervision of a physician — can easily lead to dependence and other drug problems. People who experience chronic pain because of widespread and persistent episodes of myoclonic jerks need to seek immediate attention with trained medical professionals.

 

Your Next Step

If you think you may be experiencing myoclonus related to a drug problem, please know you can contact us at Michael’s House at 877-345-8494. Our caring staff is ready to answer your questions and help you get healthy again. In some cases, myoclonus is treated with medication under the careful watch of medical professionals.

Michael’s House is more than a drug treatment facility; we treat your drug problem as well as the reason you turned to drugs in the first place. If you have insurance, please have that information available and we can tell you what specific forms of treatment are covered. If you don’t have insurance, that is not a problem; we will still provide you with everything you need to make an informed decision.

Please know that full recovery is possible and within reach. Please call today to get the support that you need.


Save on Pinterest
Share on Facebook
Tweet This
Share on LinkedIn


Sources

1What Causes Myoclonus?” WebMD, Accessed May 11, 2018.

2Myoclonus Fact Sheet.” National Institutes of Health, Accessed May 11, 2018.

Speak with an Admissions Coordinator 877-345-8494